Ohio, 2003

Hail and Damaging Winds in Ohio, July 7 to 8, 2003

July 7 to 8, 2003 · NWS RLX · 6 events in 4 counties and zones

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 7, 2:20 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 7, 2:20 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT MON JUL 7 2003

*******************************************************************
320 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH #668 UNTIL 01Z FOR NORTHWESTERN CWA...

...TONIGHT AND TOMORROW...
FEW CHANGES NEEDED FOR THE SHORT TERM FORECAST.  DUE TO ALL THE
CLOUD COVER THIS AFTERNOON...TEMPERATURES HAVE BEEN SLOW TO RISE TO
THE EXPECTED MAX TEMPERATURES.  QUICK MOVING AREA OF THUNDERSTORMS
SWEEPING THROUGH NORTHERN OHIO...WITH THUNDERSTORM WATCH REMAINING
ACROSS THAT REGION (JUST TO OUR NORTH) THROUGH 6 PM.  THIS
AFTERNOON...ONLY A FEW LIGHT SHOWERS ACROSS THE WESTERN FRINGE OF
THE CWA.  WILL CONTINUE TO KEEP AN EYE TO THE NORTH AND WEST.

...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
COLD FRONT IS EXPECTED TO SLOWLY PUSH SOUTH TOWARD THE AREA AND THEN
BECOME STATIONARY JUST TO OUR NORTH.  AS A RESULT...WILL LEAVE
SHOWERS AND THUNDERSTORMS IN THE FORECAST.  HAVE BUMPED POPS UP
WEDNESDAY/WEDNESDAY NIGHT INTO HIGH CHANCES AS BOTH ETA/GFS INDICATE
SUBSTANTIAL RAINFALL ACROSS THE REGION DURING THESE PERIODS.

LOW PRESSURE MOVES NORTHEAST FROM MID-MISSISSIPI VALLEY INTO EASTERN
CANADA THURSDAY NIGHT.  AS IT DOES...THE STATIONARY FRONT WILL MOVE
NORTH AWAY FROM THE REGION.  GFS THEN PUSHES COLD FRONT THROUGH THE
REGION BETWEEN 06 UTC AND 12 UTC THURSDAY NIGHT.

...FRIDAY THROUGH MONDAY...
THE FORECAST IS NOT IN BAD SHAPE WITH HIGH PRESSURE BUILDING INTO
THE REGION AS THE FRONT EXITS FROM THE EAST.  WILL CONTINUE CHANCE
POPS ALONG EASTERN SECTIONS OF THE FORECAST AREA.  CONTINUE DRY
FORECAST FOR THE WEEKEND AS A HIGH PRESSURE SYSTEM DOMINATE OUR
WEATHER.  A COLD FRONT APPROACHES THE AREA ON MONDAY WITH INCREASE
IN LOW LEVEL MOISTURE AND WITH A INCREASE IN POPS WITH SHOWERS AND
THUNDERSTORMS.  TEMPERATURES WILL USE A BLEND OF THE MAVS/FWCS
THROUGH THE PERIOD.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR
WVZ009>011-019>020-032-040.
KY...NONE.
VA...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 01Z FOR
OHZ066>067-075>076-083>085.

.END/ KF/JSH/ELW
*******************************************************************
1015 AM EDT MON JUL 7 2003

...MORNING UPDATE DISCUSSION...

WILL UPDATE TO TWEAK POPS IN GRIDS...AND MAKE ONLY SLIGHT CHANGE TO
ZONE FORECAST.  RADAR SCOPE LOOKING FAIRLY DRY.  WILL CONTINUE TO
WATCH SHOWERS AND AND A FEW THUNDERSTORMS TO THE WEST.

.END/ KF
*******************************************************************
414 AM EDT MON JUL 7 2003

TODAY TIL TUESDAY...
COMPLEX HEADED TOWARD CWA AT THIS TIME.  IT WEAKENED BUT NEW LINE OF
STRONG STORMS FORMED IN MOISTURE RICH UNSTABLE AIR ALONG OUTFLOW
BOUNDARY.  THESE STORMS ARE BEGINNING TO WEAKEN TOO...THOUGH.  WHAT
REMAINS OF THIS COMPLEX WILL LIKELY TRAVERSE WESTERN AND SOUTHERN
ZONES NEXT FEW HOURS.  OUTFLOW BOUNDARIES LEFT BEHIND UNDER WEAK
UPPER SHORT TRAVERSING AREA THROUGH EARLY AFTERNOON HOURS WILL
DICTATE NEW TSRA FORMATION THIS TIME FRAME.  WILL HAVE TO MONITOR
RAINFALL PATTERNS CAREFULLY AS SMALL PORTIONS OF CWA HAVE NOW
GOTTEN WET.  OPTED AGAINST FFA AT THIS TIME DUE TO MOSTLY SCATTERED
NATURE OF THESE STORMS.

TONIGHT MAY ACTUALLY BE A BIT QUIETER AS HEIGHTS RISE IN WAKE OF
EXITING SHORT.  STILL OPTED FOR AT LEAST SLIGHT CHANCE WITH JUICY
AIR MASS AND MESO DOMINATED PATTERN.  WILL NOT TAKE MUCH OF RIGHT
TURN WITH COMPLEXES JUST TO THE NORTH.  TUESDAY LOOKS LIKE MAINLY
AN AFTERNOON TSRA TYPE DAY IN ABSENCE OF PREDICTABLE FORCING
MECHANISM.

TEMPERATURES MAINLY A FUNCTION OF CLOUDS / RAIN AND NOT FAR FROM
GUIDANCE.  MADE ADJUSTMENTS TO MORNING POPS OTHERWISE CLOSE TO
GUIDANCE ALBEIT CLOSER TO LOWER MAV TONIGHT AND LOWER FWC TUESDAY.

TUES NGT -->

ANOTHER FCST WHICH HINGES ON MCS AND BOUNDARIES LFT OVR FM DAYTIME
TSTMS.  GFS AND ETA DROP CLDFRNT S FM SRN GRTLKS TUES NGT WITH IT
REACHING I-70 CORRIDOR BY 12Z WED.  ETA PLAYS MORE SW--> NE
ORIENTATION WHILE GFS OPTS FOR W --> E.  TUFF TO SPLIT HAIRS IN A
FAST FLO ENV WHEN MCS DVLPMNT DRIVES POPS OPPOSED TO SYNOPTIC
FEATURES.  SO HV PLAYED CHC ANGLE FOR THE PD...THINK MOST
SUSCEPTIBLE PLACES ARE ACR CNTRL CWA...AS THE CASE HAS BEEN CONV
FIRING UP 100-200 MILES S OF BNDRY.  THERMODYNAMIC PROFILE FAVORABLE
FOR HI PRECIP STORMS WITH PRECIP H20 ABV 1.8 INCHES AND WND FLO ARND
20KTS.

FURTHER DWN THE ROAD...GFS ENSEMBLES CONSISTENT BRINGING FROPA LT
THUR NGT.  BUT B4 THAT....SFC WV RIDS ALNG STALLED OUT FRNT ACR I-70
WED NGT...WHICH CUD SPELL ANOTHER BOUT OF HVY RA.  HV BUMPED POPS UP
GVN 4 CONSECUTIVE RUNS OF THIS TIMING...ALSO INC SKY GRIDS FOR WED
NGT THRU THUR NGT.  FUTURE SHIFTS WL CONSIDER LKLY NMBRS FOR FINAL
FROPA THUR NGT.

DROPPED HIGHS WED A TOUCH AS BKN-OVC CONDS XPCTD AND SFC WV
PASSING.  ALSO NUDGED TEMPS DWN A FEW NOTCHES FRI BHND FRNT WITH H8
TEMP FALLS OF 5C...WHICH CORRELATES TO A CAT BLO PVS DAY.

TRM/29
*******************************************************************
930 PM EDT SUN JUL 6 2003

KEEPING BUSY MONITORING STORMS AND RAINFALL.  HAVE FLASH FLOOD
WARNING ONGOING FOR NORTHERN PERRY COUNTY FOR 2-3 INCHES IN 2 HOURS.
ALSO CURRENTLY CONCERNED ABOUT WEST FORK OF DUCK CREEK NEAR
MACKSBURG OF WASHINGTON COUNTY...BUT RAINS ARE LETTING UP THERE.

NO PLANS FOR ZONE/COUNTY UPDATE AT THIS TIME.

BATTY
*******************************************************************
Hazardous weather outlook, Jul 7, 4:33 AM EST, 10 hours 52 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-071500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA TODAY INTO TONIGHT.  THE MAIN THREAT WILL BE DAMAGING WIND
AND HEAVY RAINFALL.

ANY THUNDERSTORMS THAT MOVE OVER AN AREA THAT HAS ALREADY
EXPERIENCED HEAVY RAINFALL OVER THE PAST 24 HOURS...COULD PRODUCE
LOCALLY EXCESSIVE RAINFALL.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS OHIO...AND
NORTHWESTERN PORTIONS OF WEST VIRGINIA TUESDAY AND TUESDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WIND AND HEAVY RAINFALL.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY...AS A
COLD FRONT SLOWLY WORKS TOWARD AND EVENTUALLY THROUGH THE AREA.
SEVERE WEATHER IS POSSIBLE EITHER DAY...AND THE INCREASING AREA
COVERAGE WILL INCREASE THE CHANCE FOR EXCESSIVE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

.END / TRM

In the hours before

Special weather statement, Jul 7, 1:48 PM EST, 1 hour 37 minutes before
OHZ066-071945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT MON JUL 7 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PERRY COUNTY IN SOUTHEAST OHIO.

AT 2:45 PM...A THUNDERSTORM WAS LOCATED IN FAIRFIELD COUNTY...JUST
WEST OF PERRY COUNTY.  THIS STORM WAS MOVING EASTWARD AROUND 20
MILES AN HOUR.  MODERATE TO HEAVY RAIN CAN BE ANTICIPATED...ALONG
WITH FREQUENT LIGHTNING.

HEAVY RAIN COULD CAUSE PONDING OF WATER ALONG LOW LYING AREAS.  THIS
WILL BE ESPECIALLY TRUE ACROSS THE NORTHERN PORTIONS OF THE
COUNTY...NEAR THE COMMUNITY OF GLENFORD...WHERE HEAVY RAIN FELL
SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 7, 3:25 PM EST
Where
Perry County, 1 mi E of Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -82.283

Trees and power lines fell along Buckeye Valley Road.

Thunderstorm Wind, Perry

When
July 7, 4:00 PM EST
Where
Perry County, Maxville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.617, -82.333

Several trees were knocked down.

Thunderstorm Wind, Athens

When
July 7, 4:04 PM EST
Where
Athens County, Nelsonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.467, -82.233

Fallen trees knocked down power lines.

Thunderstorm Wind, Morgan

When
July 7, 4:15 PM EST
Where
Morgan County, 3 mi S of Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -81.850

A few large trees blew down along Route 377.

Hail, Washington

When
July 7, 10:55 PM EST
Where
Washington County, Whipple
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -81.417

Thunderstorm Wind, Perry

When
July 8, 4:30 AM EST
Where
Perry County, Thornville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.900, -82.417

Trees and large branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375469, 5375470, 5375471, 5375472, 5375473, 5375474.